1
$\begingroup$

These antibiotics include

  1. amoxicillin + acidum clavulanicum (beta-lactam, inhibit cell wall synthesis, broad specturm, 3rd gen aminopenicillin) / last part preventing the resistance
  2. ceftriaxone (3rd gen cephalosporine, inhibit cell wall synthesis, broad spectrum)
  3. clarithromycin (macrolide, inhibit protein synthesis by binding to ribosomal subunit S50)

used regularly for cyclic middle ear infections for years during the childhood - ages 2-10 for a patient with untreated celiac disease.

I am thinking what kind of immunosuppression can this lead to. I think it mostly conquered by suppression of adaptive immune system. Little lowered innate immunity lowered too.

I am especially interested in the antigen-presenting cells (mostly dendritic cells) and their function in an immunosuppressed patients of the antibiotics.

There may be other factors which I have not mentioned related to this kind of immunosuppression. Feel, free to propose.

How can dendritic cells work in an immunosuppressed patients?

You can assume any combination of cases for the three antibiotics: 8 possible cases. For instance,

  • (1) and (2) high antibiotic resistance, and only susceptible to (3)
  • High antibiotic resistance to (1)-(3)
  • ...

Possible cases which reminds

  • this immunosuppression can remind this one: immune reconstitution syndrome like in HIV but milder
$\endgroup$
  • 1
    $\begingroup$ Amoxicillin is often combined with a beta-lactamase inhibitor like clavulanic acid. This oversomes the problems with the resistance, but can cause problems in patients which are sensitive to this additive. It can cause vomitting. $\endgroup$ – Chris Oct 18 '14 at 20:25
  • $\begingroup$ @Chris Thank you for your comment! Yes, indeed - Acidum clavulanicum added next to Amocillinum. $\endgroup$ – Léo Léopold Hertz 준영 Oct 18 '14 at 20:27
  • 1
    $\begingroup$ I don't think these antibiotics has immunosuppressive effects. There are immunosuppressants which are completely different drugs... Antibiotics simply kill pathogens, or stop/slow down their growth and multiplication. I think you should clarify your question, at least I don't understand how using antibiotics can lead to immunosuppression... $\endgroup$ – inf3rno Oct 18 '14 at 22:33
  • 1
    $\begingroup$ I added the case to be with a patient with untreated celiac disease during that time. $\endgroup$ – Léo Léopold Hertz 준영 Oct 19 '14 at 10:30
  • 1
    $\begingroup$ Thanks. Interesting question, I'll check it when I have a little free time... $\endgroup$ – inf3rno Oct 19 '14 at 12:33
1
$\begingroup$

One possibility is that these antibiotics could disrupt your normal gut bacteria. Given that your gut has the surface area of a tennis court and is typically coated with symbiotic microbes, antimicrobial therapies could dramatically change the population dynamics of your gut ecosystem. One might imagine that the immune system of the gut is in homeostasis with these gut microbes, and if they all die off all at once because you're taking some sort of 'cillin, your immune system might suffer for lack of stimulation. Fewer immune cytokines released by your intestinal immune cells into your blood => systemic reduction in immune function.

Other possibilities could include: the drug just randomly fits into a bad spot on some important immune protein; the drug targets bacterial-related genes in the mitochondrial genome and disrupts the metabolism of the immune cells; the drug disrupts your ability to absorb nutrients required for immune function...the list of potential mechanisms is undoubtedly long.

| improve this answer | |
$\endgroup$
  • $\begingroup$ Thank you for your answer! I added untreated celiac disease to the description which disrupts the normal gut bacteria. $\endgroup$ – Léo Léopold Hertz 준영 Oct 19 '14 at 10:32

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.